Hail, Osceola
- When
- May 8, 12:17 AM CST
- Where
- Osceola County, 2 mi SW of Ocheyedan
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.400, -95.583
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 7, 8:10 PM CST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 910 PM CDT FRI MAY 7 2004 .DISCUSSION... FRONTAL ZONE APPROACHING SLOWLY NWRD TOWARD PLATTE RIVER IN ERN NEBRASKA BASED ON KOAX RADAR AND MORE COARSE SFC ANLYS...BUT MY OH MY IS IT CAPPED TO SFC BASED CONVECTION. PREFERRED LOCATION FOR ANYTHING ACTIVE WOULD SEEM TO BE WHERE STLT HAS INDICATED PERSISTENT ZONE OF ACC ABV LOW LVL ELY FLOW SC FIELD FM WAKE OF LAST NIGHTS RAINFALL IN IA...FM FAR SERN SD INTO NW IA AND SRN SW MN. WK DISTURBANCE HELPING IN INITIATION OF CELLS N OF BLACK HILLS...WITH SECONDARY WAVE IN SCNTRL SD AND NCNTRL NE ATTM...MUCH WEAKER THAN FORMER THOUGH...BUT REALLY STARTING TO BACK WNDS AND INCRS LOW LVL CONVERGENCE TO S...WITH MORE ELEVATED CONVERGENCE SUGGESTED TO LOCK IN NORTH OF THAT ACRS MAINLY SERN HALF OR SO OF CWA. WL HAVE TO WATCH TO SEE IF THESE ATTEMPT TO INVOLVE LLJ LTR IN LIFE AND MORE MORE ESE TOWARD NRN CWA...BUT INCRS IN CONVERGENCE AND LOCATION RIGHT ON EDGE OF STRONGER CAP FAVORS MOVING SOME PCPN INTO MORE NOCTURNAL REALM ACRS S. UPDATED TO INCRS POPS FARTHER INTO NIGHT ACRS SRN TIER...AND REALIGN QPF WITH EXPECTATIONS OF MORE NOCTURNAL ACTIVITY. DEGREE OF ELEVATED INSTABILITY WOULD SUGGEST AT LEAST A LARGE HAIL THREAT WITH STRONGER STORMS SERN HALF OF CWA WHICH DVLP. MOST OF THE SHEAR IS LO LVL AND NOT TOO USABLE FOR DEVELOPING ELEVATED STORMS...BUT BELT OF SLIGHTLY STRONGER FLOW ALFT AS HEAD NORTH THRU CWA. .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1058 AM CDT FRI MAY 7 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED ELEVATED THUNDERSTORMS ARE POSSIBLE VERY LATE THIS AFTERNOON...BUT LIKELY INTO THE EVENING...MAINLY EAST OF A LINE FROM YANKTON TO BROOKINGS. SOME OF THE STORMS MAY BECOME SEVERE AND COULD PRODUCE LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY...THUNDERSTORMS WILL AGAIN THREATEN THE AREA...WITH A BETTER POTENTIAL TO BE MORE WIDESPREAD AND ORGANIZED. ADDITIONAL MOISTURE IN THE LOW LEVELS...AS WELL AS A FAVORABLE WIND PROFILE... SHOULD ALLOW SUPERCELLS TO DEVELOP. STRONG STRAIGHT LINE WINDS... LARGE HAIL AND ISOLATED TORNADOES WILL ALL BE POSSIBLE. THE MAIN THREAT FOR TORNADOES SHOULD BE EAST OF INTERSTATE 29 AND SOUTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM...EAST OF A LINE FROM YAKNTON TO BROOKINGS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HACKER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1250 AM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1217 AM HAIL 2 NW LAKEFIELD 43.70N 95.20W
05/08/2004 1.00 INCH JACKSON MN LAW ENFORCEMENT
&&
CHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 AM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1233 AM HAIL 2 E ALTON 42.99N 95.97W
05/08/2004 0.75 INCH SIOUX IA TRAINED SPOTTER
&&
CHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1253 AM HAIL SHELDON 43.18N 95.84W
05/08/2004 0.75 INCH OBRIEN IA BROADCAST MEDIA
&&
CHAPMANThe Sioux Falls radar (KFSD), 95 km away, was scanning. The volume nearest the first event began at 06:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402619.